Montana, 2018Winter Storm in Montana, February 7 to 9, 2018
February 7 to 9, 2018 · NWS GGW · 7 events in 7 counties and zones
An active pattern developed across the area with Pacific moisture moving into the region and northwest flow aloft overrunning a strong cold front. Widespread areas of northeast Montana received several inches of snow from this storm system.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An active pattern developed across the area with Pacific moisture moving into the region and northwest flow aloft overrunning a strong cold front. Widespread areas of northeast Montana received several inches of snow from this storm system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 7, 2:11 PM MST, 3 hours 49 minutes earlier.
Area forecast discussion, Feb 7, 2:11 PM MST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
211 PM MST Wed Feb 7 2018
.DISCUSSION...
...Winter Storm Warnings and Advisories in Effect...
Brunt of this upcoming storm set to hammer the western zones
(Phillips, Petroleum and Garfield counties) with 8 to 13 inches
of new snow. East winds will also contribute to drifting Thursday.
Arctic airmass then works in for wind chill concerns for Friday
morning for the NE half of the area.
Water vapor showing NW flow over the area with abundant Pacific
moisture beginning to move in. Strong front that will provide lift
to this moisture over the cold air will contribute to heavy
snowfall rates in the western zones, mainly Thursday morning.
Thursday Night...things begin to wind down as lift diminishes as
impulse begins to move out to our southeast, but arctic push from
the north will keep snow going a bit while winds turn around to
the N then NW.
Friday will be cold as arctic high pressure will settle in over
the northern Plains. Mean atmospheric moisture will remain high
over the SW half of the area but dynamics should be far enough to
the south that very little snow can be expected.
The next disturbance comes at us with some overrunning about
Sunday Night or Monday. The models are not in great agreement on
snow amounts yet, so chance pops look good.
Thereafter, the upper trough carves out a system well to our S or
SW while arctic air retreats a bit back into central Canada.
Nothing more than a snow flurry or snow shower can be expected in
this type of pattern, so it may be a good time to schedule
activities/events that might have been cancelled. TFJ
&&
.AVIATION...
Flight Category for Northeast Montana: VFR to MVFR through this
afternoon and early evening. Periods of IFR/LIFR tonight and
Thursday due to snow and low ceilings.
Outlook: Flow aloft from the northwest will channel Pacific
moisture across the Divide into Montana tonight. This moisture
will interact with a frontal boundary stretching NW to SE across
the state to produce areas of heavy snow through Thursday, mainly
southwest of the local area terminals. Light snow is expected at
the terminals, 2-3 inches at GGW & GDV, less than 2 inches at OLF
and SDY.
Expect lowering ceilings through the day across the area. Light
snow reaches the region this evening, first in the west, and
become steadier tonight with further reductions in visibility and
ceilings.
Wind: Light northeast this afternoon, becoming easterly tonight,
then strengthening to 10-15kt by late Thursday morning.
Templer
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 PM this evening to noon MST
Friday for Dawson...McCone...Northern Valley...Richland...
Western Roosevelt...Wibaux.
Winter Storm Warning from 6 PM this evening to 6 AM MST Friday
for Central and Southeast Phillips...Central and Southern
Valley...Garfield...Northern Phillips...Petroleum...Prairie...
Southwest Phillips.
&&
weather.gov/glasgow
Hazardous weather outlook, Feb 7, 4:19 AM MST, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
419 AM MST Wed Feb 7 2018
MTZ018>020-024-061-062-080100-
Daniels-Sheridan-Western Roosevelt-Richland-Northern Valley-
Eastern Roosevelt-
419 AM MST Wed Feb 7 2018
This Hazardous Weather Outlook is for portions of northeast
Montana.
.DAY ONE...Today and Tonight
Bitter cold wind chills 15 below to 30 below will occur at times
this morning. Wind Chill Advisories remain in effect.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
MTZ016-021-022-026-059-060-080100-
Central and Southeast Phillips-Petroleum-Garfield-Prairie-
Northern Phillips-Southwest Phillips-
419 AM MST Wed Feb 7 2018
This Hazardous Weather Outlook is for portions of northeast
Montana.
.DAY ONE...Today and Tonight
Accumulating snow may approach the region as early as tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A winter storm may bring several inches of new snowfall to the
region, leading to difficult travel conditions. A Winter Storm
Watch is in effect tonight through Thursday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
MTZ017-023-025-027-080100-
Central and Southern Valley-McCone-Dawson-Wibaux-
419 AM MST Wed Feb 7 2018
This Hazardous Weather Outlook is for portions of northeast
Montana.
.DAY ONE...Today and Tonight
Bitter cold wind chills 15 below to 30 below will occur at times
this morning. Wind Chill Advisories remain in effect.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A winter storm may bring several inches of new snowfall to the
region, leading to difficult travel conditions. A Winter Storm
Watch is in effect tonight through Thursday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Winter Storm, Central and Se Phillips
- When
- February 7, 6:00 PM MST to February 9, 2:59 AM MST
- Where
- Central and Se Phillips forecast zone
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Observations from multiple sources, including Montana Department of Transportation sites and cooperative observers, showed that generally 4 to 10 inches of snow fell across central and southeast Phillips County from the late evening on the 7th through the day on the 8th. The greatest snowfall reported was 10 inches at a Department of Transportation site south of Malta. Road conditions were treacherous on the 8th, with ice and snow covered roads as well as reduced visibility due to blowing and drifting snow.
Winter Storm, Central and Southern Valley
- When
- February 7, 6:00 PM MST to February 9, 2:59 AM MST
- Where
- Central and Southern Valley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Across central and southern Valley county, 3 to 6 inches of new snowfall were common. Up to 8 inches of snow was reported approximately 45 miles southwest of Glasgow. Road conditions were treacherous on the 8th, with ice and snow covered roads as well as reduced visibility due to blowing and drifting snow.
Winter Storm, Petroleum
- When
- February 7, 6:00 PM MST to February 9, 2:59 AM MST
- Where
- Petroleum forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.118, -108.250 (the zone’s center; the record gives no point)
Up to 9 inches of snow fell across the area from the night of the 7th and through the day on the 8th. Roads across the area, including Highway 200, were ice and snow covered with significant drifts.
Winter Storm, Garfield
- When
- February 7, 6:00 PM MST to February 9, 2:59 AM MST
- Where
- Garfield forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
Generally 5 to 9 inches of snow fell across Garfield County from the night of the 7th and through the day on the 8th. There were reports of 9 inches from a cooperative observer 4 miles east northeast of Mosby and 12 inches from a cooperative observer 3 miles north of Brusett. Roads across the area, including Highway 200, were ice and snow covered with significant drifts.
Winter Storm, Prairie
- When
- February 7, 6:00 PM MST to February 9, 2:59 AM MST
- Where
- Prairie forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.861, -105.378 (the zone’s center; the record gives no point)
Several inches of snow fell across Prairie County the night of the 7th through the morning hours on the 9th. Cooperative observers reported 5 inches of snow in 24 hours 5 miles north of Mildred, and 8 inches in Terry. The 8 inch storm total was 4 inches in two 24 hour periods. Additionally, roads became snow and ice covered, leading to treacherous driving conditions.
Winter Storm, Northern Phillips
- When
- February 7, 6:00 PM MST to February 9, 2:59 AM MST
- Where
- Northern Phillips forecast zone
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Northern Phillips County received 3 to 5 inches of snow from this storm system. Blowing and drifting snow created treacherous driving conditions throughout the day on the 8th.
Winter Storm, Little Rocky Mountains
- When
- February 7, 6:00 PM MST to February 9, 2:59 AM MST
- Where
- Little Rocky Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Several inches of snow fell across the area from the night of the 7th and throughout the day on the 8th. Roads across the area, including Highway 191, were ice and snow covered with significant drifts. A cooperative observer in Zortman reported a 2 day snowfall total of 10 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Georgia, February 7, 2018$134,000 · EF1 · 7 events
- Winter Storm and Winter Weather in Vermont, February 7, 2018$150,000 · 16 events
- Winter Weather in Massachusetts, February 7, 2018$240,000 · 4 events
- Damaging Winds in Alabama, February 7, 20182 injured · $103,000 · 55 kt wind · 2 events
- Winter Weather in Connecticut, February 7, 20181 injured · $100,000 · 1 event
- Winter Storm and Winter Weather in New York, February 7, 2018$80,000 · 9 events
- Tornado in Louisiana, February 7, 2018$25,000 · EF1 · 1 event
- Tornadoes and Hail in Alabama, February 7, 2018EF1 · 9 events
- Winter Weather in Virginia, February 7, 201828 events
- Winter Storm and Winter Weather in New York, February 7 to 8, 201827 events
- High Wind in Wyoming, February 7 to 8, 201859 kt wind · 26 events
- Winter Storm and Winter Weather in Maryland, February 7, 201817 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740774, 740780, 740782, 740784, 740788, 740789, 740793.